Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 100, NWS Charleston, WV

May 31, 20045 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2004, 4:13 AM EDT for 5 counties in West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2004, 4:13 AM EDT (08:13 UTC)
Expired
May 31, 2004, 5:15 AM EDT
In force
62 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

Counties Clay County, WV, Fayette County, WV, Nicholas County, WV, Raleigh County, WV, Wyoming County, WV

What was reported inside it

TimeReportWhereRemark
May 31, 4:50 AM EDTTSTM WND DMGSmithers, WVTREES DOWN IN SMITHERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:40 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 310813
SVRRLX
WVC015-019-067-081-109-310915-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
413 AM EDT MON MAY 31 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN WEST VIRGINIA...
  FAYETTE COUNTY IN WEST VIRGINIA...
  NICHOLAS COUNTY IN WEST VIRGINIA...
  RALEIGH COUNTY IN WEST VIRGINIA...
  WYOMING COUNTY IN WEST VIRGINIA...

* UNTIL 515 AM EDT...

* AT 411 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM NEAR AMMA TO 3 MILES SOUTHEAST OF
  HANOVER...OR FROM 13 MILES NORTHWEST OF CLAY TO 8 MILES EAST OF
  GILBERT CREEK...MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...ANSTED...BABCOCK STATE
  PARK...BEAVER...BECKLEY...BIRCH RIVER...BRADLEY...CLAY...COAL
  CITY...CRAB ORCHARD...DANIELS...FAYETTEVILLE...GAULEY BRIDGE...
  HAWKS NEST STATE PARK...MABSCOTT...MACARTHUR...MONTGOMERY...MOUNT
  HOPE...MULLENS...OAK HILL...OCEANA...PINEVILLE...PINEY VIEW...
  POWELLTON...PROSPERITY...SHADY SPRING...SMITHERS...SOPHIA...
  STANAFORD...SUMMERSVILLE...TWIN FALLS STATE PARK...BIG OTTER...DRY
  CREEK...GLEN AND WALLBACK.

THIS LINES OF STORMS HAS A HISTORY OF PRODUCING DAMAGING WINDS AND 
LARGE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3754 8188 3775 8163 3794 8152 3797 8138
          3850 8122 3866 8103 3850 8087 3859 8074
          3842 8066 3801 8078 3764 8103 3744 8131

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:00 AM EDT, 13 minutes earlier.

Area forecast discussion, May 31, 4:00 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT MON MAY 31 2004

.UPDATE...

400 AM EDT MON MAY 31 2004

.TODAY THROUGH TUESDAYS...
MODELS IN GOOD AGREEMENT ON NEGATIVELY TILTED UPPER TROUGH MOVING
RAPIDLY ACROSS THE REGION LATER THIS MORNING.  IT OUTRUNS THE
SURFACE COLD FRONT WHICH IS CURRENTLY STILL BACK WEST OF OHIO.
BELIEVE THAT WITH THE CURRENT SQUALL LINE PROGRESSING RAPIDLY
EASTWARD ACROSS THE CWA...AND THE UPPER TROUGH MOVING THROUGH THIS
MORNING WITH WINDS ABOVE THE SURFACE BECOMING WESTERLY...THE FRONT
SHOULD NOT BE AS ACTIVE AS THE MODELS INDICATE. POPS ARE LOWERED
SIGNIFICANTLY BY THIS AFTERNOON...EVEN THOUGH THE FRONT PASSES
THROUGH CENTRAL WEST VIRGINIA 18Z-20Z AND EXITS THE CWA BY 00Z.
HOWEVER...WILL KEEP LOWER CHANCE POPS AHEAD OF THE FRONT THIS
AFTERNOON IN CASE ACTIVITY DOES DEVELOP ALONG THE FRONT. IT WILL BE
A BIT ON THE WINDY SIDE THIS AFTERNOON WHICH IS TYPICAL BEHIND A
NEGATIVELY TILTED TROUGH.

BY EVENING...THE FRONT IS THROUGH THE CWA AND DRIER AND COOLER HIGH
PRESSURE WILL DOMINATE INTO TUESDAY MORNING.  ANOTHER UPPER LEVEL
TROUGH WILL DROP SOUTHEAST FROM THE GREAT LAKES DURING TUESDAY WITH
COLD AIR ALOFT PERHAPS INITIATING SOME DIURNAL CONVECTION.

TOOK A BLEND BETWEEN THE MAV AND MET GUIDANCE TODAY AND TUESDAY.

.WEDNESDAY THROUGH SUNDAY...
NO CHANGES WERE MADE DUE TO ONGOING SEVERE WEATHER AND FLOODING.

JMV
&&

.PREVIOUS DISCUSSION...

1005 PM EDT SUN MAY 30 2004

QUICK UPDATE TO ADD TORNADO WATCH #344 TO KY ZONES...MOST OF OUR OH
ZONES...SOUTHWEST MOST WV ZONES.  THIS TORNADO WATCH IS IN EFFECT
UNTIL 4 AM EDT.  INCREASED POPS SLIGHTLY FOR THE OVERNIGHT HOURS.
OTHERWISE NO CHANGES WITH THIS UPDATE.

JMV

&&

.AVIATION...

400 AM EDT MON MAY 31 2004

SQUALL LINE ACROSS CENTRAL WEST VIRGINIA AT 4 AM WILL BE EAST OF THE
FORECAST AREA BY 12Z.  STRATIFORM RAIN WITH EMBEDDED THUNDER WILL
WEAKEN BUT CONTINUE INTO THE MORNING HOURS...ESPECIALLY OVER
SOUTHERN AND EASTERN PORTIONS..  BY 16Z MOST OF THIS MORNING
ACTIVITY SHOULD BE GONE. A COLD FRONT WILL MOVE ACROSS THIS
AFTERNOON...BUT ACTIVITY IS EXPECTED TO BE LIMITED WITH IT. MVFR
CEILING AND VISIBILITY...IFR IN HEAVIEST ACTIVITY...WITH SLOWLY
BECOME VFR BY AFTERNOON WITH 3000-4000 FOOT CEILINGS.

JMV

&&

.HYDROLOGY...

400 AM EDT MON MAY 31 2004

A FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM THIS MORNING. THE HEAVIEST
RAINS WILL END BY MID MORNING...SO THAT STREAM AND CREEK FLOODING
WILL TRANSITION INTO RIVER PROBLEMS TODAY.

JMV

&&

.RLX WATCHES/WARNINGS/ADVISORIES...

WV...FLOOD WATCH UNTIL 1100 AM EDT MONDAY FOR ZONES
WVZ005>008...WVZ013>016...WVZ024>027...WVZ033>037.

TORNADO WATCH UNTIL 600 AM EDT MONDAY FOR ZONES WVC001...WVC005...
WVC007...WVC013...WVC015...WVC017...WVC019...WVC021...WVC033...
WVC035...WVC039...WVC041...WVC047...WVC067...WVC073...WVC075...
WVC079...WVC081...WVC083...WVC085...WVC087...WVC091...WVC095...
WVC097...WVC101...WVC105...WVC107...WVC109.

VA...FLOOD WATCH UNTIL 1100 AM EDT MONDAY FOR ZONES VAZ003>004.

KY...FLOOD WATCH UNTIL 1100 AM EDT MONDAY FOR ZONES KYZ101>103...
KYZ105.

OH...FLOOD WATCH UNTIL 1100 AM EDT MONDAY FOR ZONES OHZ083>087.

&&
Hazardous weather outlook, May 30, 6:00 PM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT SUN MAY 30 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
600 PM EDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM THIS MORNING. A TORNADO
WATCH IS IN EFFECT UNTIL 6 AM THIS MORNING. CONDITIONS WILL IMPROVE
THIS MORNING WITH BOTH WATCHES TO BE TERMINATED BY MID MORNING.
HOWEVER...ONGOING FLOODING OF STREAMS AND CREEKS ACROSS SOUTHERN
WEST VIRGINIA FROM OVERNIGHT RAINS WILL ONLY SLOWLY RECEDE...WITH
SOME RIVER FLOODING DEVELOPING TODAY.

* TORNADO WATCH..............SEE WWUS63 SDFSLSKY FOR DETAILS
                             SEE WWUS61 CLESLSOH FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO SEVERE WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JMV

In the hours before

Local storm report, May 31, 12:06 AM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     HAIL             OCEANA                  37.69N 81.63W
05/30/2004  0.75 INCH        WYOMING            WV   PUBLIC

&&

XXX
Local storm report, May 31, 12:17 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             CRAB ORCHARD            37.74N 81.23W
05/31/2004  0.75 INCH        RALEIGH            WV   PUBLIC

&&

JFC
Local storm report, May 31, 12:40 AM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     BAILEYSVILLE            37.58N 81.67W
05/31/2004                   WYOMING            WV   LAW ENFORCEMENT

            TREES DOWN IN AND NEAR BAILEYSVILLE.

&&

JFC
Local storm report, May 31, 2:35 AM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 AM EDT MON MAY 31 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     ASHLAND                 38.46N 82.64W
05/31/2004                   BOYD               KY   EMERGENCY MNGR

            TREES DOWN IN TOWN

&&

ESS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 11:22 PM EDTSevere Thunderstorm WarningRLXWyoming23 min
May 30, 11:42 PM EDTSevere Thunderstorm WarningRLXRaleigh48 min
May 30, 11:49 PM EDTSevere Thunderstorm WarningRLXMingo26 min
May 31, 12:00 AM EDTSevere Thunderstorm WarningRLXWyoming45 min
May 31, 12:11 AM EDTTornado WarningRLXWyoming34 min
May 31, 12:17 AM EDTSevere Thunderstorm WarningRLXMingo58 min
May 31, 12:40 AM EDTFlash Flood WarningRLXMingo3 hr
May 31, 12:49 AM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming56 min
May 31, 12:52 AM EDTTornado WarningRLXRaleigh53 min
May 31, 1:44 AM EDTTornado WarningRLXRaleigh31 min
May 31, 2:33 AM EDTSevere Thunderstorm WarningRLXWayne57 min
May 31, 2:51 AM EDTSevere Thunderstorm WarningRLXCabell, Mason54 min
May 31, 3:18 AM EDTSevere Thunderstorm WarningRLXLincoln, Putnam27 min
May 31, 3:31 AM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Logan, Mingo59 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.